MAUDE Adverse Event Report: BELMONT MEDICAL TECHNOLOGIES RAPID INFUSER RI-2, 120V, 750 ML/MIN; PUMP INFUSION

BELMONT MEDICAL TECHNOLOGIES RAPID INFUSER RI-2, 120V, 750 ML/MIN; PUMP INFUSION
Model Number 903-00039
Medical Device Problem Codes Infusion or Flow Problem (2964); Temperature Problem (3022)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The internal complaint file # (b)(4) has been logged for this incident for traceability.Belmont is still awaiting the return of ri-2 involved in this incident for evaluation and the user confirmed that the disposable set involved in this incident was discarded therefore could not be sent for review.Although the patient involved in this incident expired, the user facility confirmed that the device did not cause or contribute to death.Additionally, it is not clear if there was an issue with the disposable since, it was discarded.The user will lose the ability to infuse the patient during the issue.A 102 error message generates to alert the user of the condition of the device.Infusion can be continued through other means.There is no indication of the use of contraindicated fluids.Certain infusates such as calcium, and platelets should not be used, as they can compromise the anticoagulants in citrated blood and promote clotting, which can lead to clot formation inside the heat exchanger and block blood flow.If this occurs, the stainless steel rings inside the heat exchanger will become overheated and cause an over temperature / overheating issue.When the rapid infuser detects a situation that is compromising effective infusing, the system stops pumping and heating, closes off the line to the patient, sounds an audible alarm, and displays an alarm message with instructions for corrective measure.In the event of an "over temperature" alarm, the rapid infuser exhibits the following alarm message: "infusate over temperature.Discard disposable and blood.Restart system with a new disposable.Service machine if error persists." the user will lose the ability to infuse the patient during the event.A 102 alarm is generated to alert the user of the condition of the device.The operator manual states the following: "check disposable set and flow path for occlusions.Make certain the windows on the disposable set and the ir probes are clean and dry.Clean surfaces with moistened soft cloth if necessary.Dry off surfaces before continuing.Make sure bag clamps are open and flow is unimpeded.Make sure that the filter is not clogged.Add more fluid, if fluid out.Clamp off the bag spikes and patient line and remove disposable.Power off and restart system with a new disposable.Service machine if the problem persists." a message appears on the screen to discard the disposable and blood and to restart the system with a new disposable.Infusion of the patient can be continued by other means if the error persists.When the rapid infuser detects a situation that is compromising effective infusing, the system stops pumping and heating, closes off the line to the patient, sounds an audible alarm, and displays an alarm message with instructions for corrective measure.In the event of "fluid out", the rapid infuser exhibits the following alarm message: "fluid out.Check inlet tubing and filter.Add more fluid".High amounts of particulates in the blood may clog the coarse blood filter in the reservoir chamber.Replace reservoir chamber or disposable if it is clogged.The operator's manual provides instructions on installing the disposable set and additional recommended operator actions.The step-by-step procedures in manual has warning on installing the disposable, "do not kink or twist the tubing" and "do not apply excessive pressure to the pressure transducer.The pressure transducer can be damaged with excessive force.Do not use the system if the pressure transducer is damaged".All 3-spike sets are 100% visually inspected and 100% leak tested prior to final packaging and release for shipment from belmont medical technologies.Without results of the device investigation, no conclusions can be drawn at this time.A follow-up report will be submitted once the investigation is complete and additional information becomes available.
 
Event or Problem Description
The user facility reported that, "unit was experiencing over temperature incident during a case.Another ri-2 was brought in to use but the patient died.The staffs believe the patient died due to the injuries.The disposable set was discarded and no lot# is available.
 
Additional Manufacturer Narrative
Upon receipt of the referenced rapid infuser ri-2 unit, the device was evaluated by a belmont service technician.It was found that both the over temperature error and fluid out error could not be produced after extensive testing.It was found that the battery set did not hold charge, however this did not impact the reported issues of an overtemperature error and fluid out error.The device history was reviewed for this unit, and no other issues were identified.It was determined the disposable set was discarded and the lot number was not available.Therefore, no investigation could be carried out into the cited disposable set and lot history.All disposable sets are 100% leak tested and visually inspected prior to release.We replaced the battery set of the device.As a precaution, we also replaced the fluid out detector.We upgraded the unit to the latest software revision, 2.17.To ensure that this unit performs according to our specifications before shipping it back, we tested that unit at elevated temperatures for 48 hours, we performed a final functional test, an electrical safety test, and a final inspection.The unit passed all test specifications and inspection requirements.In order to ensure that the belmont's device is used as intended, we provided user facility with the latest revision of ri-2 quick reference guide.We will continue to monitor these incidents going forward.

Brand Name
RAPID INFUSER RI-2, 120V, 750 ML/MIN
Common Device Name
PUMP INFUSION
Manufacturer (Section D)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer (Section G)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer Contact
urja jani
780 boston road
billerica, MA 01821
MDR Report Key20561061
Report Number1219702-2024-00054
Device Sequence Number3077431
Product Code FRN
UDI-Device Identifier10896128002760
UDI-Public10896128002760
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K141654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Biomedical Engineer
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 01/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number903-00039
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/29/2024
Supplement Report FDA Received Date01/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown